Hail, Perkins
- When
- May 17, 2:46 PM MST
- Where
- Perkins County, 16.74 mi SW of Usta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.040, -102.390
A cluster of severe thunderstorms developed over northwestern South Dakota and tracked across northern Meade, southern Perkins, and Ziebach Counties. The storms produced large hail initially, then strong winds as they moved into central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of severe thunderstorms developed over northwestern South Dakota and tracked across northern Meade, southern Perkins, and Ziebach Counties. The storms produced large hail initially, then strong winds as they moved into central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 1:10 PM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 210 PM MDT Thu May 17 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 205 PM MDT Thu May 17 2018 An upper level trough covers the western CONUS, and a weak wave is pushing through the northern plains. Showers and thunderstorms have developed across parts of far western SD. Surface trough is moving into the CWA, and winds ahead of the trough are breezy across west central SD. Temperatures are rising into the 80s, and dew points are in the 50s and lower 60s. A potent shortwave associated with the upper trough will cross the CWA this afternoon and evening, sparking thunderstorms across much of the area. MLCAPE is already 1500-2000 J/kg over much of the area, and 0-6 km shear is 30-40 kts across northwestern SD. Hi-res convective models are showing thunderstorms expanding around the SD/WY border early this afternoon, forming an MCS as the wave shifts eastward. Inverted-V soundings support strong wind gusts, and large hail will also be a possibility. PW values of 150-200% of normal suggest heavy rain, and flooding may be a concern, especially for areas that have recently received plentiful moisture. Storms will shift into eastern SD after midnight. Low-level trough will linger over the region Friday. Cooler air will start to push into the CWA from the northwest with a cold front, while southerly flow across southern and central SD will keep temperatures warm, allowing instability to redevelop. Another round of thunderstorms is expected along and southeast of the front. Decent CAPE and shear will allow for a few marginally strong storms, especially across southwestern to central SD. Showers will persist across mainly the southeastern half of the CWA Saturday, as the low very slowly transitions from eastern CO into KS and eastern NE. As cold air wraps into the low, highs Saturday will be only in the 50s, with lows Saturday night dipping into the 30s and 40s. The low finally starts moving out of the region Sunday, and a warming trend will begin as ridging develops. Meanwhile, another strong low pressure system will develop over the western states, which will bring more storm activity to the region towards the middle of next week. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1131 AM MDT Thu May 17 2018 Scattered showers and thunderstorms are expected to develop through the early afternoon hours and will become numerous over western South Dakota and northeast Wyoming through the late afternoon into the evening. Some strong to severe thunderstorms are expected, with large hail and damaging wind gusts. Outside of the showers and thunderstorms, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 404 AM MDT Thu May 17 2018 SDZ001-002-012>014-024>026-028-029-072>074-WYZ056>058-071-181300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 404 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected this afternoon and evening. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms on Friday and then again early next week. Widespread severe weather is not expected, but a stronger storm or two is possible with gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-030>032-041>044-046-047-049-181300- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 404 AM MDT Thu May 17 2018 /504 AM CDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected this afternoon and evening. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for additional severe storms on Friday. Some of these storms may contain large hail and strong winds. Otherwise, the next chance for thunderstorms will be early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-181300- Northern Campbell-Southern Campbell- 404 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening. Widespread severe storms are not expected, but small hail and gusty winds are possible with stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for showers and thunderstorms are expected through next week. At this time, the threat for severe thunderstorms looks to be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 112 PM MDT THU MAY 17 2018 SDZ012-025-072-073-171945- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 112 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN MEADE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 145 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near Belle Fourche, moving east at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northwestern Spearfish, Belle Fourche, Nisland, Saint Onge, Fruitdale, Arpan and Belle Fourche Reservoir. This Includes Interstate 90 in South Dakota between Mile Markers 5 and 11. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4449 10393 4468 10404 4482 10363 4455 10347 TIME...MOT...LOC 1912Z 254DEG 15KT 4462 10385 Calderon
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 SSE DOWNTOWN BELLE FO 44.66N 103.84W
05/17/2018 E1.50 INCH BUTTE SD SOCIAL MEDIA
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
05/17/2018 E1.50 INCH BUTTE SD SOCIAL MEDIA
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 1 SSW FRUITDALE 44.65N 103.71W
05/17/2018 E1.00 INCH BUTTE SD PUBLIC
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL DEWEY 43.53N 104.04W
05/17/2018 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 6 E DOWNTOWN BELLE FOUR 44.67N 103.73W
05/17/2018 E1.00 INCH BUTTE SD PUBLIC
&&
POJORLIEThe Rapid City radar (KUDX), 108 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747355, 747356, 747357, 747358, 747361, 747360.